MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/22/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy, the medium-large clip applier instrument would not pick up the clip from the cartridge and would not lock on tissue.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The medium-large clip applier was analyzed and found upon visual and microscopic inspection; no damage was found to the wrist assembly.No misalignment of grips was observed.Ligation clip was successfully installed on the instrument.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The grips clip test was performed and failed to close the ligation clip.Even with no object to clip on, the grips did not appear to fully close for clip action to occur.The complaint regarding clip application failure was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.The probable root cause of difficulty applying a clip is attributed to either a damaged grip cable or misaligned grips leading to a loss of functionality.The clip applier instrument failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and able to retain clip through engagement but cannot apply the clip).A review of the instrument log for the medium-large clip applier (478053-04/n10210615-0015) associated with this event has been performed.Per logs, the medium-large clip applier was last used on 11/22/2022 on system sk3387, with 69 lives remaining.No investigation required as no image or video clip for the reported event was submitted for review.This complaint is being reported based on the following conclusion: failure analysis confirmed a failed clip test with the finding of a loose grip cable.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The initial findings were confirmed.The instrument was placed on an in-house system and failed the clip test.The housing was then removed, and it was found that the screw at the rocker holding the push-pull rod assembly was loose.The loose screw likely caused the push-pull rod assembly to be unsecure and thus, unable to generate enough force to complete clip application.The root cause of this failure is attribute to a component failure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16040226
Report Number2955842-2022-16090
Device Sequence Number11996070
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)N10210615
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberN10210615
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/23/2022
Supplement Date Received by Manufacturer01/03/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date01/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age57 YR
Patient SexFemale
Patient Weight58 KG
Patient EthnicityNon Hispanic
Patient RaceWhite